Texas, 2011

Hail in Texas, April 4, 2011

April 4, 2011 · NWS EWX · 5 events in 3 counties and zones

An upper level trough of low pressure pushed a cold front through South Central Texas during the morning April 4th. A prefrontal surface trough caused a line of thunderstorms that moved through the northeast part of our forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough of low pressure pushed a cold front through South Central Texas during the morning April 4th. A prefrontal surface trough caused a line of thunderstorms that moved through the northeast part of our forecast area. One of the cells in this line produced large hail in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 4, 5:13 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 4, 5:13 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
613 AM CDT MON APR 4 2011

.AVIATION...
WIDESPREAD MVFR CIGS THIS MORNING AHEAD OF A STRONG COLD FRONT IN
CENTRAL TX PUSHING RAPIDLY SEWD. ISOLD-SCT SHRA/TSRA DEVELOPING
ALONG THE COLD FRONT THIS MORNING MAINLY ALONG AND EAST OF HIGHWAY
281 THRU 14Z AND EAST OF I35 THRU 17Z. SLY WINDS OF 10-15 KNOTS
AHEAD OF THE COLD FRONT WILL SHIFT TO NW-N AT 15-25 KNOTS BEHIND
THE COLD FRONT WITH GUSTS NEAR 35 KNOTS. THE DRY GUSTY NW WINDS
WILL RESULT IN VFR CONDITIONS BEHIND THE COLD FRONT AND VFR
CONDITIONS PREVAILING THIS AFTERNOON AND TONIGHT. WINDS WILL
SUBSIDE TO LESS THAN 10 KNOTS AFTER 01Z THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 550 AM CDT MON APR 4 2011/

UPDATE...
QUICK UPDATE SENT TO EXTEND SLIGHT CHANCE OF RAIN WESTWARDS
SLIGHTLY. EASTERN HILL COUNTRY COUNTIES ARE LIKELY TO EXPERIENCE
NO MORE THAN A FEW SPRINKLES WITH ISOLATED THUNDERSTORMS POSSIBLE
A BIT CLOSER TO AUSTIN. NO CHANGE IN THE POTENTIAL FOR STRONG
THUNDERSTORMS IS EXPECTED. ALSO...A FEW COSMETIC TWEAKS WERE
MADE TO WINDS AND TEMPS FOR THE NEXT 24 HOURS...INCLUDING TO MIN
TEMPS TUESDAY MORNING WHERE THE POTENTIAL FOR LOW TEMPERATURES TO
IMPACT TENDER VEGETATION COULD MAKE SOME RESIDENTS UNEASY.

PREV DISCUSSION... /ISSUED 434 AM CDT MON APR 4 2011/

DISCUSSION...
WIND ADVY CONDITIONS EXPECTED AREA WIDE BEHIND THE FRONT TODAY
GIVEN TRENDS OVER THE SOUTH PLAINS OF NW TX AND THE EXPECTATION OF
EVEN HIGHER WINDS MIXING DURING THE DAYTIME HOURS. A CLUSTER OF
THUNDERSTORMS HAVE FORMED OVER NORTH-CENTRAL TX. WHILE THIS LOOKS
LIKE A GLIMMER OF HOPE FOR DROUGHT RELIEF AT THIS TIME...THE
LIKELY REALITY IS THAT SSW WINDS OVER SOUTH CENTRAL TX WILL ERODE
THE MOISTURE POOLING AS THE FRONT CONTINUES SOUTHWARD...WITH ONLY
THE FAR EASTERN COUNTIES EXPECTED TO GET A REAL SHOT OF RAIN. A
FEW SPRINKLES MAY NEED TO BE CONSIDERED AT THE TIME OF FROPA...SO
WILL LOOK AT 06Z TRENDS AND CONSIDER A MORNING RUSH HOUR UPDATE TO
EXTEND POPS TO THE WEST A BIT. OVERALL...THE POTENTIAL FOR RAINS
OVER HALF AN INCH SHOULD BE CONSIDERED ONLY OVER AREAS NORTHEAST
OF A FLORENCE TO BASTROP TO HALLETTSVILLE LINE. WITH THIS LIMITED
MOISTURE PROFILE...SEVERE STORM POTENTIAL SHOULD BE NIL. FIRE
WEATHER CONDITIONS LOOK TO BE CRITICAL AREA-WIDE AS WELL...WITH
DETAILS PROVIDED BELOW.

WITH STRONG MIXING OF COOLER AND DRIER MID-LEVEL AIR ON THE
BACKSIDE OF THE UPPER TROUGH...THE COLD FRONT IS NO LONGER
DISCUSSED AS A PACIFIC FRONT...WITH POLAR CHARACTERISTICS TAKING
OVER. COLDER TEMPERATURES WERE CONSIDERED FOR TUESDAY MORNING WITH
LOWS GETTING DOWN INTO THE MID AND POSSIBLY LOWER 30S FOR A VERY
SHORT PERIOD AT DAYBREAK TUESDAY OVER THE PROTECTED VALLEYS DEEP
INTO THE HILL COUNTRY. MOST AREAS SHOULD NOT SEE ENOUGH CALM WINDS
TO LOWER TEMPS INTO THE MID 30S AS THE SHIFT TO SOUTHERLY WINDS
WILL BE EARLY IN RESPONSE TO ADDITIONAL UPSTREAM ENERGY DROPPING
INTO THE WESTERN US AND THE SURFACE RIDGE QUICKLY DEPARTING TO THE
EAST.

DAYTIME TEMPERATURE TRENDS CONTINUE TO BE MOSTLY HIGHER THAN
MOS GUIDANCE DUE TO THE MIXING OF DRY AIR FROM THE SOUTH KEEPING
OUR MOISTURE PROFILES SHALLOW THROUGH THE NEXT SEVERAL DAYS. A
WEAK IMPULSE LIFTING NE FROM THE SWRN US INTO THE CENTRAL US
EARLY THURSDAY WILL BRING A SLIGHT POTENTIAL FOR RAINS TO THE
NORTH OF OUR AREA...BUT WILL LIKELY ONLY CAUSE MORE BREEZY AND DRY
CONDITIONS WHEN THE WINDS ABOVE THE BOUNDARY LAYER BECOME MORE
SOUTHWESTERLY BEHIND THE IMPULSE. THUS AN ESPECIALLY WARM
AFTERNOON IS POSSIBLE THURSDAY AFTERNOON. THE NEXT TROUGH EJECTING
OUT OF THE SWRN US IS EXPECTED SUNDAY...BUT RUN-TO-RUN TRENDS SHOW
A SLOWER AND DEEPER SYSTEM OVER THE WEEKEND. MOST OF THE MODEL
DATA SUGGEST THIS FRONT WILL BE WEAKER AS THE RUN-TO-RUN TRENDS
WOULD IMPLY THAT THE UPPER TROUGH WILL PASS FARTHER NORTH OF SOUTH
CENTRAL TEXAS THAN THE ONE THAT WILL MOVE THROUGH TODAY.

FIRE WEATHER...
STRONG WINDS NOTED BEHIND THE COLD FRONT OVER WEST CENTRAL TX
REINFORCE THE NEED FOR A RFW AREA-WIDE. THE UPPER TROUGH WILL
SHIFT EAST OF CENTRAL TX IN THE AFTERNOON...ALLOWING FOR STRONGER
WESTERLY WINDS ALOFT TO MIX DOWN AND LOWER SURFACE DEW POINTS TO
LOWER VALUES THAN MOS GUIDANCE NUMBERS CAN ANTICIPATE. A FEW
WETTING RAINS MAY DEVELOP OVER THE EXTREME NE/ERN COUNTIES...BUT
SEVERAL HOURS OF CRITICAL WINDS/RH WILL LIKELY MAKE FINE FUELS
DRY AGAIN BY THE END OF THE DAY. CONSIDERING THAT PINE TREES OVER
EASTERN COUNTIES WERE CARRYING TORCHING FIRES IN A MORE MOIST
SOUTHERLY WIND PATTERN A FEW WEEKS AGO...THE FIRE SPREAD POTENTIAL
SHOULD BE HIGH AREA-WIDE.

VERY DRY AIR WILL REMAIN IN PLACE AS SOUTH WINDS QUICKLY RETURN
AND PICK UP TO NEAR CRITICAL LEVELS OVER THE SOUTHERN EDWARDS
PLATEAU LATE TUESDAY AFTERNOON. MORE AFTERNOON MIXING DAYS COULD
PRODUCE ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS OVER
WESTERN COUNTIES WEDNESDAY THROUGH SATURDAY...THEN A COLD FRONT
COULD PRODUCE MORE NEAR CRITICAL FIRE WEATHER CONDITIONS SUNDAY
INTO MONDAY. THIS FRONT LOOKS TO BE SLIGHTLY WEAKER THAN TODAYS
FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  44  78  54  81 /  10   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  77  38  77  47  81 /  10   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     81  40  77  49  81 /  10   0   0   0   0
BURNET MUNI AIRPORT            74  39  76  52  80 /  10   0   0   0   0
DEL RIO INTL AIRPORT           87  45  82  55  87 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        75  42  76  53  80 /  20   0   0   0   0
HONDO MUNI AIRPORT             85  38  78  49  83 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        79  40  76  51  81 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   75  39  73  51  79 /  20   0   0   0   0
SAN ANTONIO INTL AIRPORT       82  41  77  53  82 /  10   0   0   0   0
STINSON MUNI AIRPORT           85  40  78  52  83 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Apr 4, 5:02 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
602 AM CDT MON APR 4 2011

TXZ171>173-183>194-202>209-217>225-228-051100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
602 AM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A STRONG COLD FRONT WILL DRY WINDY CONDITIONS TO THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS TODAY INTO THE EARLY EVENING. A WIND
ADVISORY IS IN EFFECT TODAY FOR GUSTY NORTHERLY WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH THROUGH 7 PM. A RED FLAG WARNING IS IN
EFFECT FROM 9 AM UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
CAN BE EXPECTED ACROSS THE EDWARDS PLATEAU AND WESTERN HILL
COUNTRY DURING THE AFTERNOON.

ON WEDNESDAY THROUGH SUNDAY...ELEVATED FIRE WEATHER CONDITIONS
ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL TEXAS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Austin/San Antonio radar (KEWX), 78 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Blanco

When
April 4, 5:46 AM CST
Where
Blanco County, 3.84 mi ENE of Hye
Measured
0.75 in hail
Reported by
State Official
Coordinates
30.270, -98.510

Hail, Williamson

When
April 4, 6:15 AM CST
Where
Williamson County, 0.69 mi S of White Stone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.510, -97.830

Hail, Williamson

When
April 4, 6:35 AM CST
Where
Williamson County, 3.01 mi NNE of Old Round Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.540, -97.650

A thunderstorm produced pea to quarter size hail.

Hail, Williamson

When
April 4, 6:35 AM CST to 6:42 AM CST
Where
Williamson County, 3.65 mi NNE of Old Round Rock
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
30.550, -97.650

Hail, Travis

When
April 4, 6:45 AM CST
Where
Travis County, 2.26 mi SW of Waters Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.400, -97.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292087, 283620, 283621, 292088, 292089.